Hail, Madison
- When
- July 23, 2:30 PM EST
- Where
- Madison County, 1.26 mi WNW of Summitville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.340, -85.650
On the afternoon of the 23rd, a departing mesoscale convective vortex promoted a rotating, marginally-severe thunderstorm that slowly crossed the Muncie area. Mainly scattered strong cells developed along the Interstate 70 corridor soon after, with isolated wind damage in central Owen County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
On the afternoon of the 23rd, a departing mesoscale convective vortex promoted a rotating, marginally-severe thunderstorm that slowly crossed the Muncie area. Mainly scattered strong cells developed along the Interstate 70 corridor soon after, with isolated wind damage in central Owen County.
During the late evening another cluster of strong thunderstorms developed over east-central Illinois, tracking through southwestern central Indiana very early on the 24th, with isolated wind damage occurring in northern Owen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 23, 1:54 PM EST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 254 PM EDT Sun Jul 23 2023 .Short Term...(This evening through Monday) Issued at 254 PM EDT Sun Jul 23 2023 Rest of Today. As of early this afternoon, the MCV that helped bring a few showers to the northern counties this morning was crossing into Illinois. Convective temperatures have been met according to ACARs soundings with 1200-1500 J/kg of SB CAPE, but a fairly dry column is limiting the effective instability with only 200-300 J/kg when looking at ML CAPE. The best forcing into the afternoon will be near and to the south of the exiting MCV, so will focus POPs across the eastern counties with lesser amounts further to the west. The last few HRRR runs have latched onto the exiting MCV and each successive run continues to lower rain chances across central Indiana with a lack of a good initiator for convection. Tonight. Generally conditions are expected for the overnight hours with the potnetial for a few additional showers and storms along an instability gradient across central Indiana. The diurnally driven cu field overhead will gradually dissipate after sunset as the PBL begins to decouple. With the lower expected coverage for storms this afternoon, little convective overturning will create a slightly more favorable environment for a few elevated showers and storms. Initiation for these storms will be along the eastern periphery of a slightly stronger 700-850mb jet which will peak in strength after midnight. Not expecting high coverage or anything more than a few rumbles of thunder, but will be worth watching through the night. Shallow ground fog looks to return again late tonight into tomorrow morning with similar model signals to the last few morning with mostly clear skies, calm winds, strong inversion, but marginal moisture. Monday. The pattern will gradually begin to shift tomorrow with warmer weather working its way into central Indiana. Dry weather is expected for much if not all of central Indiana through the morning hours, but more robust southerly flow will bring dewpoints into the 70s along with warmer temperatures along with renewed rain chances. Model soundings show upwards of 2000 J/kg of instability during peak heating, but a lack of initiation source will limit convective development and coverage for storms. Models may also be overdoing the afternoon heating with the ridge still well out to the west and weak northwesterly flow aloft through the daytime hours. && .Long Term...(Monday night through Sunday) Issued at 254 PM EDT Sun Jul 23 2023 * Hottest weather of the summer thus far later this week. * Frequent but low chances for thunderstorms through the week. Continued expectations for this week are for a very large upper level ridge centered over the Southwest/southern High Plains, with upper level troughing of various intensities over the northeastern US, with central Indiana stuck in between in an upper level northwest flow regime much of the week. Surface flow will be largely southerly or southwesterly much of the period, with warm advection maintaining a hotter and more humid airmass through the week, at least until potential passage of a cold front very late in the period. As a result of this northwest flow aloft and warm, moist southerly flow at the surface, frequent chances for thunderstorms will be required through much of the long term period, but any one period will not have more than low chances, owing to significant uncertainty with respect to convective evolution, as the resultant forecast depends both upon subtle disturbances that longer range models generally handle poorly, and evolution of prior convection, which models also struggle with significantly. By mid week, afternoon highs in the low to mid 90s will be commonplace, with peak heat index values approaching or exceeding 100 degrees at times. This is unlikely to rise to the level of headline necessity, but will be quite hot and sticky, particularly given the relative lack of such heat thus far this season. It is also worth noting that heat illness is possible even with similar or lower heat index values, particularly with prolonged exposure or in those who are particularly susceptible. Folks across central Indiana should take care to limit heat exposure this week and take frequent breaks when this is not possible. && .Aviation...(18Z TAF Issuance) Issued at 1250 PM EDT Sun Jul 23 2023 Impacts: -Isolated VCTS this afternoon from 20Z to 00Z. -MVFR vsbys from 10Z to 13Z. Discussion: Diurnally driven cu will continue to increase in coverage through 18Z with a few showers/storms possible during the 20Z to 00Z timeframe. Highest confidence for convection will be at IND. Clouds will then clear after sunset. Winds will remain light and variable through the period with a predominantly southerly direction. Patchy fog with MVFR vsbys will return late tonight and continue through the early morning hours. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...White Long Term...Nield Aviation...White
Hazardous Weather Outlook National Weather Service Indianapolis IN 320 PM EDT Sun Jul 23 2023 INZ021-028>031-035>049-051>057-060>065-067>072-241930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 320 PM EDT Sun Jul 23 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated to widely scattered thunderstorms are expected at times through tonight. An isolated strong to severe storm will be possible through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms are expected at times through this week. A few strong storms cannot be ruled out at times. Peak afternoon heat index values may approach the upper 90s to around 100 degrees at times from mid week into the early weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather observed this evening and through the week. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
259 PM EDT Sun Jul 23 2023
INZ040-041-231930-
Madison IN-Delaware IN-
259 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northeastern Madison
and northwestern Delaware Counties through 330 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Alexandria around 315 PM EDT.
This includes Interstate 69 between mile markers 246 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4022 8560 4036 8578 4038 8577 4038 8549
TIME...MOT...LOC 1859Z 296DEG 19KT 4036 8571
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AGMThe Indianapolis radar (KIND), 88 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail as large as quarters along Interstate 69 near County Road 950 North.
Hail as large as ping pong balls on the northwest side of Muncie. Half dollar sized hail was also reported 3 miles southeast of Gaston at 1502 EST.
Thunderstorm winds downed a tree on Burlington Drive. Hail as large as quarters was reported on the east side of Prairie Creek Reservoir.
Thunderstorm winds downed a tree on Fish Creek Road. Power lines were also downed on Country Club Road.
Thunderstorm winds downed several trees in northern Owen County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105951, 1105946, 1105947, 1105948, 1105949, 1105950, 1118676.